Patient : I have a daughter who is a sophomore in high school. She is in volleyball, basketball, and golf. She is a straight A student and is a perfectionist (to the point of organizing clothes by color in her closet). Unfortunately, she has a great deal of trouble with anxiety, especially for exams or championship sports matches. Her PA prescribed Cyclobenzaprine (1-10mg tablet 3 times a day). However, the precautions state that it may cause drowsiness. A naturalist suggested theanine. I'm not sure how either will affect her during sports competitions or her health in general. Which would be more effective? Which is safer? What are the side effects of each? What would you recommend?
I can see you are concerned about your daughter's health. I am not familiar with Theanine but I am familiar with Cyclobbenzaprine. Both medications are not meant for long term use and only suggested for daily use in the most extreme cases of anxiety where all other options have failed. Continuous daily use will lead to an addiction effect where higher and higher doses of the same medication will be required to achieve the same effect.
Again, in extreme cases, I do prescribe the above medication but not after exhausting other options.
Anxiety has multi-layer causes. We believe thoughts can strongly effect behaviours and an analysis of your daughters thought's by an expert in Cognitive Behavioural Therapy would be a great first choice. They are not cheap but offer the hope of manging anxiety without medications and providing your daughter with the tools to do so for the rest of her life.
If medications are needed, they work better in conjuntion with therapy.
If daily medications are needed, a class of medications known as Selective Serotonin Re-Uptake Inhibitors (SSRI's) are the first choice and not Cyclobenzaprine.
I hope that helps.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.